Alert archive / Indiana / Gale Warnings in 2017
Gale Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Dec 24, 2017, 3:59 PM EST. It took effect at Dec 25, 2017, 7:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 3:59 PM EST (20:59 UTC)
- In effect from
- Dec 25, 2017, 7:00 AM EST
- Expired
- Dec 25, 2017, 9:08 PM EST
- In force
- 14 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
671 WHUS73 KIWX 242059 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 359 PM EST Sun Dec 24 2017 LMZ043-046-250500- /O.CON.KIWX.SC.Y.0093.171224T2200Z-171225T1200Z/ /O.UPG.KIWX.GL.A.0015.171225T1200Z-171226T0900Z/ /O.NEW.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... ...GALE WARNING IN EFFECT FROM 7 AM MONDAY TO 4 AM EST TUESDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 7 AM Monday to 4 AM EST Tuesday. The Gale Watch is no longer in effect. * WINDS...Northwest to north 15 to 25 knots backing west to 30 knots tonight. West 15 to 30 knots with gusts to 35 knot gales Monday and Monday night. * WAVES...Building to 5 to 10 feet tonight, 6 to 12 feet occasionally to 15 feet wave Monday into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
5 follow-up statements
188 WHUS73 KIWX 250422 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1122 PM EST Sun Dec 24 2017 LMZ043-046-251230- /O.CON.KIWX.SC.Y.0093.000000T0000Z-171225T1200Z/ /O.CON.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1122 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM MONDAY TO 4 AM EST TUESDAY... * WINDS...West 20 to 30 knots overnight. West 15 to 30 knots with gusts to 35 knot gales Monday and Monday night. * WAVES...5 to 10 feet overnight, 6 to 12 feet occasionally to 15 feet wave Monday into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
828 WHUS73 KIWX 250932 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 432 AM EST Mon Dec 25 2017 LMZ043-046-251700- /O.CON.KIWX.SC.Y.0093.000000T0000Z-171225T1200Z/ /O.CON.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 432 AM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WINDS...West to 30 knots with gusts to 40 knot gales into tonight. * WAVES...6 to 12 feet occasionally to 15 feet wave into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
715 WHUS73 KIWX 251539 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1039 AM EST Mon Dec 25 2017 LMZ043-046-252345- /O.CON.KIWX.GL.W.0022.000000T0000Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1039 AM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WINDS...West to 30 knots with gusts to 35 to 40 knot gales into tonight. * WAVES...6 to 12 feet, occasionally to 15 feet into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ MCD
604 WHUS73 KIWX 252055 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 355 PM EST Mon Dec 25 2017 LMZ043-046-260500- /O.CON.KIWX.GL.W.0022.000000T0000Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 355 PM EST Mon Dec 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WINDS...West to northwest 15 to 25 knots with gusts to 35 knot gales through late tonight. * WAVES...5 to 10 feet, occasionally to 13 feet through late tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
069 WHUS73 KIWX 260208 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 908 PM EST Mon Dec 25 2017 LMZ043-046-261015- /O.CAN.KIWX.GL.W.0022.000000T0000Z-171226T0900Z/ /O.NEW.KIWX.SC.Y.0094.171226T0208Z-171227T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 908 PM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect until 4 PM EST Wednesday. The Gale Warning has been cancelled. * WINDS...West to northwest 15 to 25 knots overnight into Tuesday. Northwest winds gradually diminishing to 10 to 15 knots by Wednesday afternoon. * WAVES...4 to 8 feet, occasionally to 10 feet overnight, slowly subsiding to 3 to 6 feet Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 24, 3:53 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 24, 3:53 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
353 PM EST Sun Dec 24 2017
.SYNOPSIS...
Issued at 346 PM EST Sun Dec 24 2017
Light to moderate snow will continue through late evening for most
locations, with some areas seeing heavy snow at times. Lake effect
snow will develop overnight for northwest and westerly wind favored
regions, continuing into Christmas day. Blowing snow is possible,
especially Monday afternoon near the lakeshore. See the latest
winter weather statement for details. Much colder air and continued
lake effect snow is expected from Tuesday into next weekend.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 346 PM EST Sun Dec 24 2017
Main Changes: Lowered snowfall amounts slightly, but headlines
remain the same due to concerns with blowing/drifting and
hazardous holiday travel.
Focus for the rest of today is the ongoing winter storm, and lake
effect/gusty winds late tonight into Monday. Observations as of 20Z
show the low pressure system to our southeast is developing as
forecast, with a deformation band developing from SW to NE across
the area. The recent FWA observation reported visibility of 1/4 mile
or less with heavy snow. Defiance is also at 1/4 mile. Elsewhere we
see moderate to light snow. Some areas have already reported between
2-3 inches, with snow ratios ranging from 15-18:1. As far as the
synoptic evolution, things are progressing nicely with the low still
forecast to lift east-northeastward through the overnight period.
Expect the low to continue deepening this afternoon in response to
more pronounced upper level forcing. Over Lake Michigan we see a
convergent band that developed with inverted trough earlier today.
This now has a mesovort towards the south end, which some of the
12z guidance (GEM/HRRR) suggested might develop. This band of more
intense snowfall will brush onshore as winds become more
northwest and force it eastward through the evening. Expect the
system snow to end from west to east through roughly midnight, and
then lake effect will kick in as winds become more westerly.
Of course, as suggested was possible in earlier discussions, snow
ratios have been between 15-18:1, which is slightly lower than what
we initially had (18-20:1). The result has been lesser snow amounts.
However, many locations have already seen around 1-3", and expect to
get additional accumulations through tonight due to the system and
then lake effect. It will be interesting to see what happens as the
mesolow hits shore, with more intense rates possible if it holds
together. Overall, opted to keep ongoing headlines even though
furthest inland warnings might be a stretch. We've received several
reports of hazardous road conditions across many of our counties, in
addition to accidents. From 20Z onward expect additional
accumulations of 2-5 inches through 12z Monday, with the greatest
amounts in our NW near Lake Michigan and beneath the SW to NE
oriented deformation band. This was using a conservative estimate of
15-16:1 SLR for the afternoon, and 18-20:1 for later tonight.
Additional accumulations from lake effect are expected Monday,
bringing an additional 1-2" to locations along/north of I 80-90.
The other concern is wind gusts, which are forecast to increase as
the low deepens, bringing potential for patchy blowing snow to our
southwest this evening, and the entire area Monday. Locations near
the Lake Michigan shoreline will probably see areas of blowing snow
with higher gusts near the lake. For now, have NW winds 15-20 mph
with gusts up to 25 mph in the southwest later tonight, becoming
west by early Monday morning. There may be a brief lull Monday
morning as conditions stabilize but as we get into Monday afternoon,
we'll see them pick up to around 15-25 mph with gusts up to 30 mph
inland. Near the lakeshore, expect gusts up to 30-35 mph. Have
issued a gale warning for Lake Michigan, starting 12Z monday and
continuing into early Tuesday morning.
Lake effect snow conditions still look good for west-wind favored
snow belts on Monday. There may be a temporary lull in precipitation
before stronger theta-e lapse rates filter in with colder air behind
a secondary shortwave lobe around 12-15Z Monday. Lingering low
level moisture will remain through early afternoon before quickly
tapering off. Behind the shortwave, inversion heights begin to
lower and dry air really works its way in. Have lowered pops for
late Monday afternoon as a result.
Lows tonight will be in the teens, and highs Monday will barely
reach the low 20s. With the winds Monday, the wind chill will be
around 0C.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 346 PM EST Sun Dec 24 2017
A profound high latitude upper air block will insure the cold
pattern persists through the end of the year. This pattern will keep
a fresh supply of arctic air funneled into the Midwest and Great
Lakes regions. Given GFS and ECMWF forecast 850 mb temps close to
the moving average of the record coldest 850 mb temps for this time
of year, and given both the GFS, EC and blend have had a significant
warm bias for this event, after coordination, have cut both high and
low temps 2 to 5F most periods. The GFS handle on this cold air has
been so poor that the model output forecast for the low Tuesday
night is now 27 cooler than the 21/00Z run. Expect forecast lows to
dip below zero most locations Tuesday night. Otherwise, the very
cold air and relatively warm waters of Lake Mich close to 4C will
cause lake effect snow showers nearly all periods this upcoming
week. At this time a weak system may bring some light snow during
the latter half of the week, but heavy snow is not expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1232 PM EST Sun Dec 24 2017
Enhanced bands of heavy snow were moving into northern Indiana
associated with the disturbance moving through the area at the
start of the TAF period. The ongoing TAFs have been tracking this
system well and appear to be on track this afternoon. Have added
a TEMPO heavy snow at both sites given current radar surface obs
and trends. The lake effect snow should translate north of SBN and
should allow conditions to improve around midnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 PM EST this evening for
INZ006>009-017-018-025>027-033-034.
Winter Storm Warning until 7 PM EST /6 PM CST/ Monday for
INZ003>005-012-014-016.
Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
for INZ013-015-020-022>024-032.
MI...Winter Weather Advisory until 10 PM EST this evening for
MIZ079>081.
Winter Storm Warning until 7 PM EST Monday for MIZ077-078.
OH...Winter Weather Advisory until 10 PM EST this evening for OHZ001-
002-004-005-015-016-024-025.
LM...Small Craft Advisory until 7 AM EST Monday for LMZ043-046.
Gale Warning from 7 AM Monday to 4 AM EST Tuesday for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...Skipper
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 24, 3:59 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 359 PM EST Sun Dec 24 2017 INZ003>005-012-014-016-MIZ077-078-252100- La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Kosciusko-Berrien- Cass MI- 359 PM EST Sun Dec 24 2017 /259 PM CST Sun Dec 24 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight A winter storm warning is in effect through Monday. Please see the latest Winter Weather Message for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very cold air is expected this entire week. High temperatures will be in the teens, low temperatures around zero and wind chills below zero at times. Additional lake effect snow will be possible at times through the week as well. .SPOTTER INFORMATION STATEMENT... Reports of hazardous road conditions and snow accumulations are appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-013-015-017-018-020-022>027-032>034-MIZ079>081-OHZ001-002- 004-005-015-016-024-025-252100- Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 359 PM EST Sun Dec 24 2017 /259 PM CST Sun Dec 24 2017/ This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and Tonight A winter weather advisory is in effect through this evening. Please see the latest Winter Weather Message for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very cold air is expected this entire week. High temperatures will be in the teens, low temperatures around zero and wind chills below zero at times. .SPOTTER INFORMATION STATEMENT... Reports of hazardous road conditions and snow accumulations are appreciated. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-252100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 PM EST Sun Dec 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Conditions hazardous to small craft are expected tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through much of the week. Gale force gusts are expected Monday into Monday night. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Dec 24, 1:50 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM SNOW 1 WSW INDIANA BEACH 40.79N 86.79W
12/24/2017 M3.1 INCH WHITE IN PUBLIC
STILL SNOWING.
&&
GHLocal storm report, Dec 24, 2:13 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM SNOW PERU 40.75N 86.07W
12/24/2017 E3.0 INCH MIAMI IN PUBLIC
STILL SNOWING.
&&
GHLocal storm report, Dec 24, 2:26 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
226 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM SNOW MEXICO 40.81N 86.11W
12/24/2017 M3.0 INCH MIAMI IN EMERGENCY MNGR
STORM TOTAL SO FAR.
&&
GHLocal storm report, Dec 24, 3:38 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM SNOW 2 SW GRANGER 41.71N 86.17W
12/24/2017 E2.0 INCH ST. JOSEPH IN BROADCAST MEDIA
STILL SNOWING.
&&
GHLocal storm report, Dec 24, 3:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM SNOW CULVER 41.22N 86.42W
12/24/2017 M3.0 INCH MARSHALL IN PUBLIC
STILL SNOWING.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:14 AM EST | Gale Watch | IWX | 12 hr | |
| Dec 24, 4:14 AM EST | Small Craft Advisory | IWX | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.